Alabama, 2003Tornadoes in Alabama, March 6, 2003
March 6, 2003 · NWS BMX · 2 events in 2 counties and zones
Alabama's second tornado of 2003 touched down in the early morning hours of Thursday, March 6, and affected portions of eastern Calhoun and western Cleburne counties. No deaths and only three minor injuries were reported with this tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $200,000
- Crop damage
- $12,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Alabama's second tornado of 2003 touched down in the early morning hours of Thursday, March 6, and affected portions of eastern Calhoun and western Cleburne counties. No deaths and only three minor injuries were reported with this tornado. The tornado first touched down in the White Plains community of Calhoun County, just west of the intersection of SR-9 and Cottaquilla Road. Damage at this location was light and scattered consisting mainly of downed trees and damaged roofs. From there, the tornado traveled east-northeast across SR-9 and County Road 55, where it caused considerable damage to greenhouses at a nursery business as well as chicken houses and other farm structures.The tornado then moved through open country for about a mile and a half continuing to uproot trees before destroying a mobile home on Chinch Creek Road. From there, the tornado moved eastward into a wooded area of Cleburne County, across Rattlesnake Mountain, causing sporadic tree damage until it lifted about a half mile east of the Shoal Creek Picnic area.The tornado destroyed two homes and damaged 21 others according to EMA and Red Cross damage assessments. Alabama Power reported that 250 people were without power.The tornado was rated an F1, mainly based on the amount of damage done to a mobile home on Chinch Creek Road. The tornado path length was about 8.9 miles. The average damage path width directly associated with the tornado was 100-200 yards, although peripheral damage occurred up to a half mile south of center of the tornado path.Begin: 33 45.200/ 85 41.468 End: 33 46.290/85 32.700
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 5, 11:06 PM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Mar 5, 11:06 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1106 PM CST WED MAR 05 2003
YET ANOTHER UPDATE WAS JUST ISSUED. REMOVED A FEW COUNTIES FROM
SEVERE THUNDERSTORM WATCH 29.
SURFACE CHARTS CONTINUE TO SHOW STRONG SOUTHERLY WIND FLOW OUT
AHEAD OF APPROACHING COLD FRONT. SOUTHEASTERN COUNTIES HAVE
TEMPS IN THE LOWER 70S...AND DEWPOINTS IN THE UPPER 60S. DONT
BELIEVE FRONT WILL BE THROUGH SOUTHEASTERN ZONES BY 12Z...SO HAVE
UPPED OVERNIGHT LOWS THERE CONSIDERABLY. ALSO ADDED MENTION OF FOG
SOUTHEAST.
WITH FRONT EXPECTED TO LAG A LITTLE BEHIND PREVIOUS FORECAST...WENT
AHEAD AND RAISED OVERNIGHT LOWS FOR ALL ZONES.
MY FINAL UPDATE WILL BE ISSUED JUST BEFORE MIDNIGHT...AS THE
CURRENT SEVERE THUNDERSTORM WATCH EXPIRES.
.BHM...NONE.
Hazardous weather outlook, Mar 5, 11:47 PM CST, 3 hours 1 minute before
ALZ011>015-017>050-060645-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 PM CST WED MAR 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TONIGHT)...
A FEW STRONG THUNDERSTORMS REMAIN POSSIBLE ACROSS MOST OF THE AREA
OVERNIGHT. THE MAIN THREAT WITH THE STORMS WILL BE LOCALIZED HEAVY
RAINFALL...SMALL HAIL...AND LOCALIZED WIND GUSTS TO 35 MPH. A COLD
FRONT WILL SLOWLY ADVANCE ACROSS ALABAMA OVERNIGHT AND WILL BE
LOCATED FROM NEAR ROANOKE TO MONTGOMERY BY EARLY THURSDAY.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
A FEW STRONG THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT MOVES
THROUGH SOUTHEAST ALABAMA EARLY ON THURSDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THE REMAINDER OF TONIGHT.
In the hours before
Special weather statement, Mar 5, 10:34 PM CST, 4 hours 14 minutes before
ALZ021-060500-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1034 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR CLEBURNE COUNTY UNTIL 1100 PM
CST...
.WINDS 35 TO 40 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 1034 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTH OF EDWARDSVILLE...MOVING EAST AT 50 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FRUITHURST AND
EDWARDSVILLE THROUGH 1100 PM CST. PEA SIZE HAIL IS ALSO POSSIBLE
WITH THIS STORM.
LAT...LON 3389 8558 3367 8561 3371 8534 3396 8541
Special weather statement, Mar 5, 10:41 PM CST, 4 hours 7 minutes before
ALZ017-060515-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1041 PM CST WED MAR 5 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR BLOUNT COUNTY UNTIL 1115 PM
CST...
.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 1041 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALLGOOD...MOVING EAST AT 50 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROSA...ONEONTA...
NECTAR...LOCUST FORK...CLEVELAND...BLOUNTSVILLE...ALLGOOD AND SUSAN
MOORE THROUGH 1130 PM CST. RAIN AMOUNTS OF ONE INCH MAY OCCUR IN
LESS THAN 30 MINUTES. PEAS SIZE HAIL MAY ALSO OCCUR IN THIS STORM.
LAT...LON 3397 8680 3380 8665 3393 8635 3424 8646
Special weather statement, Mar 5, 10:49 PM CST, 3 hours 59 minutes before
ALZ019-021-027>029-035>038-040>048-060600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1049 PM CST WED MAR 05 2003
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 29...
AUTAUGA...BULLOCK...CHAMBERS...CHILTON...COOSA...
DALLAS...ELMORE...LEE...LOWNDES...MACON...
MONTGOMERY...RUSSELL...TALLAPOOSA...
THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 29
WHICH IS IN EFFECT UNTIL 1200 AM...
CALHOUN...CLAY...CLEBURNE...RANDOLPH...TALLADEGA...
Special weather statement, Mar 6, 12:25 AM CST, 2 hours 23 minutes before
ALZ012-060730-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 AM CST THU MAR 6 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 130 AM
CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 1220 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHEAST OF MOLLOY...MOVING NORTHEAST AT 30
MPH. IN ADDITION...OTHER STORMS WERE ENTERING THE WESTERN SECTIONS
OF LAMAR COUNTY.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY AND VERNON
THROUGH 130 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3369 8829 3356 8814 3374 8794 3387 8802
Special weather statement, Mar 6, 12:49 AM CST, 1 hour 59 minutes before
ALZ012-060715-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1249 AM CST THU MAR 6 2003
.THUNDERSTORM ADVISORY FOR LAMAR COUNTY HAS BEEN CANCELLED...
AT 1249 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM HAD MOVED OUT OF THE ADVISORY AREA...THUS THE
ADVISORY HAS BEEN CANCELLED.
LAT...LON 3396 8799 3367 8798 3361 8825 3401 8821
Special weather statement, Mar 6, 1:27 AM CST, 1 hour 21 minutes before
ALZ015-060800-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 AM CST THU MAR 6 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR WALKER COUNTY UNTIL 200 AM
CST...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 124 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER OAKMAN...MOVING NORTHEAST AT 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN...PARRISH...
JASPER AND CORDOVA THROUGH 200 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3374 8752 3359 8738 3378 8712 3397 8720
Tornado, Calhoun
- When
- March 6, 2:48 AM CST to 2:51 AM CST
- Where
- Calhoun County, White Plains
- Rating
- F1
- Path length
- 3.1 mi
- Path width
- 250 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.750, -85.683
Tornado, Cleburne
- When
- March 6, 2:51 AM CST to 2:57 AM CST
- Where
- Cleburne County, 8 mi NW of Edwardsville
- Rating
- F1
- Path length
- 5.9 mi
- Path width
- 250 yd
- Crop damage
- $12,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.783, -85.617
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Massachusetts, March 6, 2003$1.2 million · 13 events
- Winter Storm in Rhode Island, March 6, 2003$290,000 · 7 events
- Winter Storm in Connecticut, March 6, 2003$150,000 · 3 events
- Flood in South Carolina, March 6, 2003$100,000 · 1 event
- Heavy Snow in New York, March 6, 2003$50,000 · 1 event
- Heavy Snow in Pennsylvania, March 6, 2003$50,000 · 1 event
- Hail in Mississippi, March 6 to 7, 2003$17,000 · 1 in hail · 11 events
- Winter Storm and Winter Weather in New Jersey, March 6, 200312 events
- Winter Storm in Montana, March 6 to 10, 2003$15,000 · 2 events
- Winter Storm and Heavy Snow in Pennsylvania, March 6, 200310 events
- Heavy Snow in New York, March 6, 20038 events
- Heavy Snow in Connecticut, March 6, 20038 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348835, 5348836.